Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 49, NWS Wakefield, VA

September 16, 1999Northampton County, North Carolina; 5 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 16, 1999, 5:34 AM EDT for Northampton County, North Carolina; 5 counties in Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 5:34 AM EDT (09:34 UTC)
Expired
Sep 16, 1999, 10:30 AM EDT
In force
5 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Northampton County, NC, Brunswick County, VA, City of Emporia, VA, Greensville County, VA, Southampton County, VA, Sussex County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 160938 RRA
FFWAKQ
NCC015-073-091-131-VAC007-025-033-036-041-053-057-073-081-085-
087-093-095-097-101-103-111-115-117-119-127-133-135-149-159-175-
181-183-193-199-570-595-620-650-670-700-730-735-760-800-830-161500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 AM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR
  AMELIA COUNTY IN CENTRAL VIRGINIA
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
  CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA
  CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA
  CHESTERFIELD COUNTY IN CENTRAL VIRGINIA
  THE CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA
  THE CITY OF EMPORIA IN SOUTH CENTRAL VIRGINIA
  ESSEX COUNTY IN EAST CENTRAL VIRGINIA
  THE CITY OF FRANKLIN IN SOUTHEASTERN VIRGINIA
  GLOUCESTER COUNTY IN EASTERN VIRGINIA
  GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA
  THE CITY OF HAMPTON IN SOUTHEASTERN VIRGINIA
  HANOVER COUNTY IN CENTRAL VIRGINIA
  HENRICO COUNTY IN CENTRAL VIRGINIA
  THE CITY OF HOPEWELL IN SOUTH CENTRAL VIRGINIA
  ISLE OF WIGHT COUNTY IN SOUTHEASTERN VIRGINIA
  JAMES CITY COUNTY IN SOUTHEASTERN VIRGINIA
  KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA
  KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA
  LANCASTER COUNTY IN EASTERN VIRGINIA
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
  MATHEWS COUNTY IN EASTERN VIRGINIA
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
  MIDDLESEX COUNTY IN EASTERN VIRGINIA
  NEW KENT COUNTY IN EAST CENTRAL VIRGINIA
  THE CITY OF NEWPORT NEWS IN SOUTHEASTERN VIRGINIA
  NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA
  NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA
  THE CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA
  THE CITY OF POQUOSON IN SOUTHEASTERN VIRGINIA
  PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA
  THE CITY OF RICHMOND IN CENTRAL VIRGINIA
  RICHMOND COUNTY IN EAST CENTRAL VIRGINIA
  SOUTHAMPTON COUNTY IN SOUTHEASTERN VIRGINIA
  THE CITY OF SUFFOLK IN SOUTHEASTERN VIRGINIA
  SURRY COUNTY IN SOUTHEASTERN VIRGINIA
  SUSSEX COUNTY IN SOUTHEASTERN VIRGINIA
  WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA
  THE CITY OF WILLIAMSBURG IN SOUTHEASTERN VIRGINIA
  YORK COUNTY IN SOUTHEASTERN VIRGINIA
  BERTIE COUNTY IN NORTHEASTERN NORTH CAROLINA
  GATES COUNTY IN NORTHEASTERN NORTH CAROLINA
  HERTFORD COUNTY IN NORTHEASTERN NORTH CAROLINA
  NORTHAMPTON COUNTY IN NORTHEASTERN NORTH CAROLINA

* UNTIL 1030 AM EDT

* AT AT 525 AM EDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LARGE
  AREA OF MODERATE TO HEAVY RAIN ACROSS CENTRAL AND SOUTH CENTRAL
  VIRGINIA...AND INTERIOR NORTHEAST NORTH CAROLINA. AS HURRICANE
  FLOYD MOVES NORTH-NORTHEASTWARD THROUGH EASTERN NORTH CAROLINA THIS
  MORNING...WIDESPREAD MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE
  INTO THE MIDDAY HOURS.

  RAINFALL SINCE LATE WEDNESDAY MORNING HAS AVERAGE 5 TO 7 INCHES
  ACROSS THE REGION...WITH LOCAL AMOUNTS OF 10 TO 12 INCHES.
  ADDITIONAL RAINFALL IS EXPECTED TO AVERAGE 2 TO 4 INCHES...WITH
  LOCAL AMOUNTS POSSIBLY REACHING 6 TO 8 INCHES.

  NUMEROUS ROADS ARE FLOODED AND CLOSED IN THE WARNED AREA THIS
  MORNING. ADDITIONAL HEAVY RAINFALL THIS MORNING WILL AGGRAVATE
  THE FLOODING.

IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE
THROUGH WATER COVERING THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. WATER DEPTH OF FOOT OR LESS CAN QUICKLY BECOME A RAGING
TORRENT...CAPABLE OF SWEEPING VEHICLES OFF THE ROAD. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:45 AM EDT, 49 minutes earlier.

Area forecast discussion, Sep 16, 4:45 AM EDT, 49 minutes before
WAKEFIELD AREA FORECAST DISCUSSION...CORRECTED FOR WARNING REFERENCE
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 AM EDT THU SEP 16 1999

WATCHING FLOYD LIKE THE REST OF COUNTY THIS AM. QUASI STNRY FNT
NR I95 SEEN IN TD GRADIENT & WNDS WITH MODERATE TO HVY RAINBANDS
WPSPRD ACRS SRN AND ERH CWA. FLOYD TRAVELING NE OF ILM AT
330 AM WITH TIGHT THETA E GRADIENT ALNG ITS PATH.  RAIN...WND TO CONT
THIS AM AND AFTN ACRS E AS FLOYD TRAVELS ACRS ERN NC AND EVENTUALLY
THE TIDEWATER AREA OF VIRGINIA.  CURRENT FCST WONT BE ADJUSTED
TOO MUCH OTHER THAN ADJUSTING NPW BY LOWERING TO WND ADVY
OVR XTRM WRN COUNTIES. THNK WNDS WITH HUR COMBINED WITH FNT WILL BE
GREATEST ALNG NW SIDE THIS AM.  AS PER 4 AM TPC CONF CALL CURRENT
HUR/TPCL WARNINGS TO STAY AS IS. THNK TOR THREAT IS LOW OVR WRN ZNS
SO WL LIKELY BGN TO TRIM COUNTIES FM WATCH BY 12Z.  RAINFALL AMNTS
ACRS AREA FM 7-12 INCHES...WOW

.AKQ...HURRICANE WARNING FOR ATLC CSTL WTRS CURRITUCK BCH LGT
       TO FENWICK ISLD...INCLDG SNDS...AND CHES BAY S OF SMITH PT
    ...TROPICAL STORM WARNING INTERIOR SE MD
    ...HIGH WIND WARNING/FLOOD WATCH CNTRL VA...NRN NE NC.
    ...WND ADVSY XTRM W CNTRL VA ZNS.
    ...TORNADO WATCH TIL 9 AM ERN/CNTRL VA-SE MD-NE NC.

SAS

In the hours before

Local storm report, Sep 16, 4:16 AM EDT, 1 hour 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
416 AM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    DURANTS NECK              NC   TORNADO
09/15/99   PERQUIMANS                     2 HOUSES DESTOYED 1/2 MILE
                                          APART NEAR THE ALBEMARLE
                                          SOUND.  ONE WAS ON NEW
                                          HOPE RD, THE OTHER ON
                                          SOUND SIDE DR.  3-4 OTHER
                                          HOMES DAMAGED.  SEVERAL
                                          TREES DOWN.
Local storm report, Sep 16, 4:16 AM EDT, 1 hour 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
416 AM EDT THU SEP 16 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    DURANTS NECK              NC   TORNADO
09/15/99   PERQUIMANS                     2 HOUSES DESTOYED 1/2 MILE
                                          APART NEAR THE ALBEMARLE
                                          SOUND.  ONE WAS ON NEW
                                          HOPE RD, THE OTHER ON
                                          SOUND SIDE DR.  3-4 OTHER
                                          HOMES DAMAGED.  SEVERAL
                                          TREES DOWN.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:54 PM EDTFlash Flood WarningAKQBertie, Hertford, Northampton6 hr
Sep 15, 8:54 PM EDTFlash Flood WarningAKQGates6 hr
Sep 15, 11:17 PM EDTTornado WarningAKQGates, Pasquotank, Perquimans18 min
Sep 16, 12:11 AM EDTTornado WarningAKQCamden, Currituck34 min
Sep 16, 3:26 AM EDTFlash Flood WarningAKQHertford, Northampton2 hr
Sep 16, 3:26 AM EDTFlash Flood WarningAKQBertie2 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQBertie, Hertford5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQGates5 hr
Sep 16, 8:57 AM EDTFlash Flood WarningAKQChowan, Pasquotank, Perquimans2 hr
Sep 16, 8:57 AM EDTFlash Flood WarningAKQCamden2 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCamden6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQChowan, Gates, Hertford, Pasquotank, Perquimans6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQBertie, Northampton6 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQCamden, Gates3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQBertie3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQChowan, Perquimans3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQBladen3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQPasquotank3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQCurrituck3 hr
Sep 15, 8:54 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk6 hr
Sep 15, 8:54 PM EDTFlash Flood WarningAKQIsle of Wight, City of Franklin6 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQYork, City of Hampton, City of Poquoson5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQJames City, City of Newport News5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQCity of Williamsburg5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQGloucester, Mathews5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQSurry5 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQPrince George, City of Hopewell3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQGreensville, Sussex3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQCity of Petersburg3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQCity of Emporia3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQCharles City3 hr
Sep 16, 1:37 AM EDTTornado WarningAKQIsle of Wight, Surry33 min
Sep 16, 2:22 AM EDTFlash Flood WarningAKQGloucester, King and Queen, King William, Middlesex, New Kent118 min
Sep 16, 2:22 AM EDTFlash Flood WarningAKQMathews118 min
Sep 16, 2:22 AM EDTFlash Flood WarningAKQLancaster118 min
Sep 16, 3:26 AM EDTFlash Flood WarningAKQPrince George2 hr
Sep 16, 3:26 AM EDTFlash Flood WarningAKQCity of Emporia2 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQJames City, York, City of Williamsburg5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQAmelia, Chesterfield, Dinwiddie, Nottoway5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News, City of Poquoson5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQPrince George, City of Colonial Heights, City of Petersburg5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCaroline, Hanover, Henrico, King William, New Kent5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQEssex, Gloucester, King and Queen, Middlesex5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQLancaster, Northumberland, Richmond, Westmoreland5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Richmond5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Hopewell5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCharles City, Isle of Wight, Surry5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQLunenburg, Mecklenburg5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Franklin5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQMathews5 hr
Sep 16, 10:10 AM EDTTornado WarningAKQCity of Chesapeake30 min
Sep 16, 10:53 AM EDTFlash Flood WarningAKQGreensville, City of Emporia6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCharles City, Chesterfield, Henrico, James City, New Kent, Prince George and 1 more6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQGloucester, Mathews6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Colonial Heights, City of Petersburg6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQYork, City of Williamsburg6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQIsle of Wight, City of Franklin6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Richmond6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCaroline, Hanover, King William6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News, City of Poquoson6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQDinwiddie, Lunenburg, Nottoway6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Hopewell6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQSussex6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQEssex, Lancaster, Northumberland, Richmond, Westmoreland6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQKing and Queen, Middlesex6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQMecklenburg6 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQGloucester, Mathews3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQAccomack3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQJames City, York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQLancaster, Northumberland, Richmond, Westmoreland3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQEssex, King and Queen, Middlesex3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQNorthampton3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQKing William, New Kent3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQCity of Norfolk, City of Virginia Beach3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQIsle of Wight, City of Suffolk3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQJames City, King and Queen3 hr

Nearby

Flash Flood Warnings in Virginia, 1999Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.